Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
This is a Premium feature
Anyone been prescribed Norethisterone 5mg for PMT?(31 Posts)
I went to the Docs about my raging pmt & was prescribed this. I don't like the sounds of the possible side effects though.
She has given me 3 months worth & if all else fails I she will prescribe Prozac .
I was given this for reducing heavy periods years ago and my friend had it to stop her period when we went on hols.
We both raged with the worst pmt ever-sorry.
BTW i9 have since had the mirena coiul which releases about the eqivalent of 2 mini pills a week-has completely got rid of my pmt after sufferring badly for years.
Norethisterone gives me bloody awful PMT all the time I'm taking it (I'm taking it for prolonged bleeding).
Have you tried evening primrose oil and vitamin B6? Has to be worth a try before you start taking hormones or anti-depressants.
LongMeg - Yeah I am taking evening primrose (high strength) plus vit b6 but they don't seem to be working.
I agree about the Anti-D's Ihave been on them and do not want to go on them again - they gave me acid reflux which was horrible and kept me awake at night.
I honestly wouldn't take Norethisterone if I didn't have good reason to - it's horrible stuff. It is making me dreadfully bad-tempered and snappy; not just pre-menstrually, I am permanently like a bear with a sore head. Even the smallest thing has me flying off the handle and jumping down dh's throat - and according to my gynaecologist that's pretty normal with Norethisterone. My only consolations are that (a) it's only in the short term and (b) they are stopping the bleeding - and if I weren't so desperate to stop that, I would have stopped taking them well before now.
How long have you been taking the evening primrose and B6 for? They can take three or four months to start to work, even if you're taking high doses.
Can you see the doctor again, or even a different doctor at the practice, and ask if there's anything else they can recommend? It seems like madness to prescribe for PMT when they make me feel like taking a steak-knife to my dh just for breathing
Oh my goodness! Thank heavens I found this....
was inordinately angry yesterday for what seemed like no reason. Have just started taking noresthisterone to stave off period until after my wedding......
It's not gonna work, is it???
VVVQV - it makes things difficult, certainly.
Is very effective at stopping bleeding, though, and will definitely ensure you don't have your period when you get married. So I suppose it's just a case of deciding your priorities. I have been taking it for a couple of months and the rattiness is a little better than it was at the beginning ... but that's not saying much! Most of the improvement is because, being aware of what's happening, I am making huge efforts to control my irritability/temper/snappiness.
Be warned though; if you stop taking it, you will start a withdrawal bleed within 48 hours. I would guess that as you've not been taking it long it won't be a long bleed, but I have found my withdrawal bleeds to be long and heavy.
LongMeg - I was going to ask.....
I've got 14 days worth. Started taking it on Sunday. Wedding is in 10 days. Was due on actually on the day of the wedding.
Do you think, if I stopped taking it, say, this Saturday, I'd get a withdrawal bleed and be clear and not have a period start on my wedding day?
VVVQV-you'll probably get both.Sorry! Short term it doesn't usually cause significant moodiness-I have prescribed it often both to prevent periods and for management of PMT in the second half of the cycle.It is rare in my experience for a woman to stop it due to side effects as the benefits usually outweight them.
I would prescribe it if B6 and EPO had not worked(and agree you need to give them at least 3 months' trial).
Barbiegirl, I suggest you try and see. Any side effects you experience are reversible on stopping it. Good luck.
oh have seen a significant increase in, well, anger.
Really really angry about things I shouldnt be.
But, I do realise that I am being so. So I suppose that is more manageable than trying to change a pad (in a basic toilet cubicle) whilst wearing floor length dress that I've been practically sewn into with at least 6 layers of underskirt.
I really should have got a mooncup ages ago I think!!!
It caused me significant moodiness even in the short term - first time I took it for ten days and was ratty as buggery. The gynaecolgist I saw told me that was normal.
When I have stopped taking it (have had two breaks now) I have started bleeding again within 48 hours so I'd have to agree with neverenough - you'd probably get both.
It's a bit like being stuck between a rock and a hard place, isn't it!
What - the breakthrough bleeding and THEN followed straight on with normal period? So I could be bleeding for 10 days or so?
I could be wrong, of course, but the bleeding you get after taking the Norethisterone is a withdrawal bleed, not a real period - so there is every chance that you could have a normal period as well.
I have no experience of that happening though so as I said, I could be wrong.
Finished taking northrisatrone on Thursday bight. Started spotting Sunday that went into heavy bleeding Sunday and some of today but this afternoon its just suddenly stop. Don't understand it.
Hi I have took this for 8 days whist on holiday as I was on period 2 days before we went I stopped it on Tuesday after the holiday on Thursday I came on and all I can say is I've been in bed since!!! Used 2 boxes of super plus extra tampons and 24 nite time pads
And 8 toilet rolls and I'm awake every hour fru night and day and the pain is worse than labour pains!!! feels like inside being pushed out pain comes blood and clots fall out and then pain goes for half hour ten starts again
Feels like a pressure on my bladder
I have not been out since Thursday and I'm in agony
Anyone else experienced this ? And how long does it last please???
Hi Kaiya22, I'm going through the exact same thing as you, currently on Day 3 of bleeding, do you remember how long yours lasted?? Anxious for this to stop.
I took it to delay AF (holiday). No side effects at all.
My follow up period was normal too and not extra heavy and painful.
I had it to delay period on holiday. Instead I got stuck in PMT, couldn't sleep, masses of rage, I wouldn't take it again.
ive been on it and trust me ladies its no walk in the park, i was a nervous wreck shouty rude and agressive on it, prozac was the alternative and when i was on it years ago for pmt it worked wonders. The side effects for the sake of taking there pills are just not worth it. Star flower oil and vit b complex help with pmt x
Zombie thread but am also experiencing bleeding after taking norethisterone.
Severe and never ending period after I missed one, it just wouldn't stop - given norethisterone.
Not only do I have a volcanic chin spot <cries> but I stopped the 10 day course and now have severe cramps and bleeding again .
So I've just received 50 norethisterone as I'm due on a few days before my holiday. Has anyone taken these tablets while on contraceptive pill?? I didn't think to question the doctor
avay maybe start your own thread.
I used it before holiday to delay AF but if you are taking the pill, then I thought you just don't do a pill break and keep period off that way. I wouldn't take this stuff whilst on the pill without talking this through with your GP. does your GP know you are on the pill?
Sorry, I know it's a zombie thread but don't take with OCP. The advice is just coming out that we shouldnt use norethisterone to delay periods as it is metabolised to an oestrogen compound which increases the risk of blood clots and at 5mg Tds it is the same as taking the combined pill every day. We have been advised to use another tablet (duphaston is its trade name) which doesn't have the same oestrogenic tendencies
Join the discussion
Please login first.